Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Lubbock, TX

April 26, 2002Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 26, 2002, 10:37 PM CDT for Lynn County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2002, 10:37 PM CDT (03:37 UTC)
Expired
Apr 26, 2002, 11:00 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 63 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 9:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS54 KLUB 270337
SVRLBB
TXC305-270400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT FRI APR 26 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
  12 MILES SOUTH OF TAHOKA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  TAHOKA...
  GRASSLAND...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3303 10201 3297 10170 3305 10157 3336 10158

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:55 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 26, 9:55 PM CDT, 42 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
955 PM CDT FRI APR 26 2002

SUPERCELLS OVER THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO WILL MOVE
NORTHEAST INTO THE CWFA. THESE STORMS WILL BE ELEVATED SO THE SEVERE
THREAT WILL BE LARGE HAIL.  I ADDED FOG TO THE EASTERN ZONE BUT AS
STORMS MOVE NORTHEAST ACROSS CWFA...THE FOG SHOULD LIFT. DRYLINE
WILL PUSH EAST ACROSS THE CWFA BY 6 AM.

.LUB...TXZ022>26-28>32-34>38-40>44 SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 300 AM CST.

20

In the hours before

Special weather statement, Apr 26, 9:48 PM CDT, 49 minutes before
TXZ022>026-028>032-034>038-040>044-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT FRI APR 26 2002

...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 3 AM CDT
FOR MUCH OF THE SOUTH PLAINS AND LOW ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES...

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE...
FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK... CROSBY...
DICKENS... KING... TERRY... LYNN... GARZA... KENT AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:10 AM CDTSevere Thunderstorm WarningLUBHale35 min
Apr 27, 1:31 AM CDTSevere Thunderstorm WarningLUBBriscoe44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.